The U.S. Food & Drug Administration (FDA) has set up a website for metal-on-metal hip implants, which among other things, details the potential risks posed by these devices. The new website comes months after DePuy Orthopaedics, a subsidiary of Johnson & Johnson, issued a worldwide recall of two ASR hip implants, which were metal-on-metal hip components.
A metal-on-metal hip implant is made of chromium and cobalt, and consists of a cup that’s implanted into the hip with a ball joint that connects to the leg. According to a New York Times report published in March 2010, metal-on-metal hip implants have been used in about one-third of the approximately 250,000 hip replacements performed annually in this country. However, many of the nation’s leading orthopedic surgeons have reduced or stopped use of these devices because of concerns that they can cause severe tissue and bone damage.
According to the FDA metal-on-metal hip implant site, because the metal ball and the metal cup on these device slide against each other during walking or running, some tiny metal particles may wear off of the device and enter into the space around the implant. Some of the metal ions from the metal implant or from the metal particles may even get into the bloodstream. It is known that over time, the metal particles around some implants can cause damage to bone and/or tissue surrounding the implant and joint. This is sometimes referred to as an “adverse local tissue reaction (ALTR)” or an “adverse reaction to metal debris (ARMD).” Such a reaction may cause the implant to become loose or cause pain. Ultimately this can require a revision surgery where the old device is removed and replaced with another one, the FDA said.
The FDA advises that recipients of metal-on-metal hip implants be aware of potential symptoms which may occur after surgery and indicate that their device is not functioning properly. Common symptoms may include:
- Pain in the groin, hip or leg
- Swelling at or near the hip joint
- A limp or change in walking ability
Metal-on-metal hip implant patients should also pay close attention to changes in their general health or new symptoms outside their hip including symptoms related to their:
- Heart (chest pain, shortness of breath)
- Nerves (numbness, weakness, change in vision or hearing)
- Thyroid (fatigue, feeling cold, weight gain)
- Kidney (change in urination habits
The FDA website also details recalls involving metal-on-metal hip implants, including the DePuy ASR hip implant recall, as well as the recall of the Zimmer Durom® Acetabular Component (“Durom Cup”) issued in 2008.